Kentucky, 2010

Excessive Heat in Kentucky, August 3 to 4, 2010

August 3 to 4, 2010 · NWS PAH · 22 events in 22 counties and zones

Excessively high heat indices were recorded in the late morning and afternoon hours of both the 3rd and 4th. On the 3rd, the heat index peaked at 115 degrees at the Paducah airport, 118 at the Owensboro airport, and 112 degrees at the Fort Campbell airfield near Hopkinsville.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Excessively high heat indices were recorded in the late morning and afternoon hours of both the 3rd and 4th. On the 3rd, the heat index peaked at 115 degrees at the Paducah airport, 118 at the Owensboro airport, and 112 degrees at the Fort Campbell airfield near Hopkinsville. Heat indices only fell to between 85 and 90 degrees at sunrise. On the 4th, heat indices peaked at 114 at Paducah, 119 at Owensboro, and 114 near Hopkinsville. Actual air temperatures reached 104 degrees at Paducah and 103 at Owensboro. In Graves County, a 64-year-old man collapsed in his home from heat-related stress after doing yard work. The man suffered from pre-existing medical conditions, but the cumulative effect of the heat was a primary factor. A large fish kill at a small pond in Ballard County was blamed on the heat. About 200 fish died in the one-acre pond. There were reports that several dogs died because of the heat. A large, strong high in the upper levels of the atmosphere overspread the southern half of the nation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 5:28 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 3, 5:28 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
628 AM CDT TUE AUG 3 2010

.UPDATE...
UPDATE TO AVIATION DISCUSSION

&&

.DISCUSSION...
CHALLENGING FORECAST PACKAGE WITH HIGH TEMPERATURES AND DEWPOINTS
EXPECTED OVER THE NEXT FEW DAYS.

MAIN FORECAST CONCERNS CONTINUE TO BE THE IMMINENT HEAT WAVE WITH
THE HOTTEST DAYS OF THE SUMMER SO FAR EXPECTED TODAY AND
WEDNESDAY. TEMPERATURES ARE EXPECTED TO RISE INTO THE UPPER 90S TO
AROUND 100 DEGREES IN MOST AREAS BOTH DAYS. MODELS CONSISTENT IN
SHOWING DEEPER MOISTURE IN PLACE OVER THE CWA TODAY...AND BASED ON
FORECAST TEMPERATURES AND DEWPOINTS...ADDED A HANDFUL OF COUNTIES
TO THE NORTHERN AND SOUTHEASTERN FRINGES OF THE EXISTING EXCESSIVE
HEAT WARNING. REACHING HEAT INDICES OF >=110 TODAY LOOKS PRETTY
GOOD ACROSS THE WARNING AREA WITH SLIGHTLY LOWER READINGS EXPECTED OVER
THE ADVISORY AREA.

HEAT INDICES FOR WEDNESDAY ARE MUCH TRICKIER. AT THE TIME OF THIS
WRITING SURFACE DEWPOINTS ARE CONSIDERABLY LOWER (MID TO UPPER
60S) TO THE WEST OF THE AFOREMENTIONED MOISTURE PLUME. BOTH THE
GFS AND NAM TRY TO ADVECT THESE LOWER DEWPOINTS INTO THE NORTHERN
AND WESTERN SECTIONS OF OUR CWA ON WEDNESDAY. IF THIS ACTUALLY
OCCURS...WARNING CRITERIA WONT BE MET THERE ON WEDNESDAY...BUT IT
WILL ALLOW TEMPERATURES TO CLIMB A BIT HIGHER THAN CURRENTLY
FORECAST...IE 102 TO 103 DEGREES. WILL LET THE DAY SHIFT COMPARE
THIS TO THE 12Z MODEL RUNS WHEN AVAILABLE TO SEE IF ADJUSTMENTS
NEED TO BE MADE. WITH SUCH WIMPY FLOW IN THE LOWER LEVELS ITS
HARD TO BELIEVE THAT THE DRIER AIR WILL/CAN BE PUSHED THAT FAR
EAST SO QUICKLY.

THE UPPER LEVEL RIDGE OF HIGH PRESSURE MAINLY RESPONSIBLE FOR THE
HEAT WAVE WILL BE THE STRONGEST OVER OUR CWA TODAY...THEN SLOWLY
SUPPRESS TO THE SOUTH THROUGH THE REST OF THE WEEK. AS THIS
HAPPENS UPPER FLOW WILL VEER AROUND TO THE NORTHWEST THUS ALLOWING A
WEAK FRONTAL BOUNDARY TO SAG SLOWLY SOUTHWARD ACROSS THE REGION.
THEREFORE HAVE INCLUDED SCHC POPS STARTING WEDNESDAY NIGHT AS THE
FRONT APPROACHES.

ON THURSDAY EVEN THOUGH H5 HEIGHTS WILL BE LOWER...THE
TEMPERATURE/DEWPOINT COMBINATION COULD AGAIN YIELD HEAT INDICES
WORTHY OF HEADLINES...BUT WITH THE COOLING ALOFT AND INCREASED
INSTABILITY...MODELS ARE GENERATING SCHC POPS. SO EVEN THOUGH
THERE COULD BE DEWPOINT POOLING ALONG AND SOUTH OF THE APPROACHING
FRONT AND TEMPERATURES IN THE MID 90S...CLOUD COVER AND/OR PRECIP
MIGHT KEEP TEMPERATURES BELOW THOSE VALUES. WILL HAVE TO KEEP AN
EYE ON THAT. PRECIP CHANCES CONTINUE INTO FRIDAY AS THE FRONT
TAKES ITS SWEET TIME CROSSING THE CWA. WILL MAKE NO CHANGES WITH
THIS PACKAGE BEYOND FRIDAY BUT FOR NOW THE WEEKEND LOOKS DRY WITH
SLIGHT COOLER TEMPERATURES AND DEWPOINTS.

AVIATION...
FOR 12Z TAFS. VERY LITTLE FOG EARLY TODAY EXCEPT NEAR KEVV AND
KOWB. EXPECT FOG TO DECREASE...BUT MVFR CONDITIONS IN HAZE SHOULD
CONTINUE AT THOSE SITES UNTIL AROUND 17Z. KPAH AND KCGI SHOULD
REMAIN VFR WITH SOME MVFR FOG AT KCGI LATE TONIGHT. ONLY CLOUDS
TODAY ARE CIRRUS BLOWOFF FROM THUNDERSTORMS TO THE NORTH OF THE
AREA AND A FEW CUMULUS. KEVV MAY EXPERIENCE MVFR FOG CONDITIONS
LATER TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CRITTENDEN-FULTON-GRAVES-
     HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TRIGG.

     HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     CHRISTIAN-DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-TODD-
     UNION KY-WEBSTER.

MO...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR
     ALEXANDER-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WILLIAMSON.

     HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR EDWARDS-
     WABASH-WAYNE IL-WHITE.

IN...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT WEDNESDAY FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PS/JAP
Hazardous weather outlook, Aug 3, 3:18 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT TUE AUG 3 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040930-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
418 AM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM MIDDAY ON FOR AREAS
SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CADIZ
KENTUCKY. A HEAT ADVISORY IS IN EFFECT FROM MIDDAY ON FOR AREAS
NORTH AND EAST OF THE AFOREMENTIONED LINE.

TODAY HEAT INDICES ARE FORECAST TO REACH INTO THE 110 TO 115
DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A
SMALL PART OF SOUTHERN ILLINOIS. THE REMAINDER OF THE AREA SHOULD
SEE HEAT INDICES AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR
AREAS SOUTH AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO CADIZ
KENTUCKY. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM WEDNESDAY FOR
AREAS NORTH AND EAST OF THE AFOREMENTIONED LINE.

WEDNESDAY HEAT INDICES ARE FORECAST TO REACH INTO THE 110 TO 115
DEGREE RANGE IN SOUTHEAST MISSOURI...FAR WEST KENTUCKY AND A SMALL
PART OF SOUTHERN ILLINOIS. THE REMAINDER OF THE AREA SHOULD SEE
HEAT INDICES AROUND 105 DEGREES ON WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat. Local standard time, as filed.

Excessive Heat, Ballard

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Excessive Heat, Caldwell

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Caldwell forecast zone
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Calloway

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Calloway forecast zone
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Excessive Heat, Carlisle

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Excessive Heat, Christian

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Christian forecast zone
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Excessive Heat, Crittenden

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Excessive Heat, Daviess

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Daviess forecast zone
Reported by
ASOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Excessive Heat, Fulton

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Excessive Heat, Graves

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Graves forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Excessive Heat, Henderson

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Excessive Heat, Hickman

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Excessive Heat, Hopkins

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Hopkins forecast zone
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Excessive Heat, Livingston

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Excessive Heat, Lyon

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Excessive Heat, Marshall

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Excessive Heat, McCracken

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Excessive Heat, McLean

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
McLean forecast zone
Reported by
ASOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Excessive Heat, Muhlenberg

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Muhlenberg forecast zone
Reported by
ASOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Excessive Heat, Todd

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Todd forecast zone
Reported by
ASOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Excessive Heat, Trigg

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Trigg forecast zone
Reported by
ASOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
August 3, 10:00 AM CST to August 4, 8:00 PM CST
Where
Webster forecast zone
Reported by
ASOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Graves2010-08-0764MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251568, 251569, 251570, 251571, 251572, 251573, 251574, 251575, 251577, 251578, 251579, 251580, 251581, 251582, 251583, 251585, 251586, 251587, 251588, 251589, 251590, 251591.